- Contact your veterinarian immediately.
- Your veterinarian may instruct you to induce vomiting, however, do not induce vomiting unless instructed to.
Narcissus, Jonquil, Paper White, Narcissus spp.
There are two cases of death reported.
Onset of clinical signs usually seen within 15 minutes to up to 24 hours post ingestion.
- Increased or decreased heart rate (tachycardia or bradycardia)
- Increased or decreased body temperature
- Abdominal pain
- Abnormal breathing patterns
- Abnormal heart rhythm (arrhythmia)
- Tremors or convulsions
- Low blood pressure (weakness, depression, lethargy)
- Pale gums
EFFECTS OF TOXICITY
Daffodils contain calcium oxalate crystals, alkaloids (notably lycorine) and glycosides. These are present in all parts of the plant but are particularly concentrated in the bulbs. Calcium oxalate crystals cause irritation to tissues and often result in hypersalivation. Alkaloids cause gastric irritation and vomiting. Glycosides can act on the heart.
If your pet is unwell or has ingested large amounts of daffodils, your vet may recommend gastric lavage to minimise further absorption of the toxin. Multiple dose of activated charcoal will help to bind any circulating toxins.
Supportive care consists of intravenous fluids, body temperature monitoring and active warming if needed, ventilation in cases where breathing is impaired and gastro-protectants or anti-seizure medication as needed.
Your vet may recommend blood tests as part of patient monitoring.